Advanced

Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery

Shariatmadar, S; Storry, Jill LU ; Sausais, L and Reid, M E (2004) In Immunohematology / American Red Cross 20(1). p.63-66
Abstract
Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immunemediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4,096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Immunohematology / American Red Cross
volume
20
issue
1
pages
63 - 66
publisher
American Red Cross
external identifiers
  • pmid:15373671
  • scopus:1442324864
ISSN
0894-203X
language
English
LU publication?
yes
id
348865a2-e7a2-40af-bf14-22b044230691 (old id 1129232)
date added to LUP
2008-06-17 16:13:35
date last changed
2017-01-01 07:27:06
@article{348865a2-e7a2-40af-bf14-22b044230691,
  abstract     = {Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immunemediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4,096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.},
  author       = {Shariatmadar, S and Storry, Jill and Sausais, L and Reid, M E},
  issn         = {0894-203X},
  language     = {eng},
  number       = {1},
  pages        = {63--66},
  publisher    = {American Red Cross},
  series       = {Immunohematology / American Red Cross},
  title        = {Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery},
  volume       = {20},
  year         = {2004},
}